Jump to content
Richanzell

Richanzell: Looking for advice on Risperidone (Especially on tapering off of it)

Recommended Posts

Richanzell

Hi,

 

I am fairly sure that I have raised the average of this group significantly -- I'm 79 years old.  

 

I am writing this for my same-aged wife who does not use computers or any other modern technology.  She had a bad experience when her inept psychiatrist took her off of Ativan cold turkey last fall. Even after another doctor restarted the drug, she continued to experience terrible withdrawal symptoms, including deliriums. 2.5 months into the ordeal she became psychotic (the exact diagnoscwas "Depression with psychotic thoughts") and was started on 0.5 my. of Risperidone, eventually increasing to 1, then 1.5 mg.  I should note that she has suffered from depression for decades and has been on medication for years (Mirtazepine). It has been little help the past few years.

 

Since starting on Risperidone she has essentially disappeared: she is another person. She takes no pleasure in anything, appears heavily sedated most of the time, has terrible, terrible memory problems, and has all but lost her voice. And while the psychotic symptoms have pretty much completely disappeared, she is still terribly confused much of the time.  Here I should note that she has been on Ativan too, 1.75 mg. since starting Risperidone, 1 mg. before that (i.e., since it was restarted mid November after a month going CT thanks to above mention stupid psychiatrist).

 

 

We saw an addiction med specialist last week to start a taper of Ativan and Risperidone. He did some tests and told us that therecis probably an underlying dementia.  There is no doubt that my wife's memory definitely resembles that of a person with dementia, but it started after she began taking Risperidone.  I asked about this, but I did not get a satisfactorily reply from him.  He created a tapering schedule for both Risperidone and Ativan.  Ativan was switched to Clorazepam in liquid form, and we received a 90-day taper schedule which gradually reduced the dosage every five days.  She had used Ativan for many years on and off, then regularly for about two years.   The taper for Risperidone is for 20 days (she has been taking it for eight weeks now). From 1.5 mg. to 1 mg. for ten days, then down to 0.5 mg. for another ten days. After that she is to stop taking the medication.   She started the Risperidone taper last Wednesday and the Ativan taper on Saturday.  While I am so exhausted by this ordeal that it is hard for me to always be sure of my observations, it seems to me that my wife has gotten worse since seeing the specialist. It is like she is in a trance much of the time, weak and with little ability to initiate talk or activities. He memory is shot, she has some delusions and she needs help with most everyday activities. Finally she spends an inordinate amount of time doing things like brushing her teeth (20 to 30 minutes) and she exaggerates the time needed to do even the simplest activities.  Again, all of this has gotten worse and worse since starting Risperidone, and slightly worse since starting the taper. The psychotic thoughts are gone, however.                                                                                                      I would be so grateful to receive any comments or advice, especially regarding the harrowing effects of Risperidone.  Has anyone ever been in anything resembling this condition on that drug?  Thanks so much     

Share this post


Link to post
Gridley

Welcome to SA, Richanzell.  I'm sorry you and your wife are going through this.

 

I have brought your situation to the attention of the other moderators.

 

 

 

 

 

 

 

Share this post


Link to post
Altostrata

Welcome, Richanzell.

 

On 3/9/2020 at 8:25 AM, Richanzell said:

She had used Ativan for many years on and off, then regularly for about two years.   The taper for Risperidone is for 20 days (she has been taking it for eight weeks now). From 1.5 mg. to 1 mg. for ten days, then down to 0.5 mg. for another ten days. After that she is to stop taking the medication.   She started the Risperidone taper last Wednesday and the Ativan taper on Saturday. 

 

Benzo withdrawal-induced delirium is very well-documented. Subsequent psychosis or dementia is also dubious.

 

This psychiatrist may be alarmed that your wife is suffering from organic dementia due to her long benzo use. If so, the horse is out of the barn and there is no necessity to go off the benzo quickly.

 

Confusion and inattention can be adverse effects from her drug combination. Is she taking any other drugs? You might enter ALL her drugs in the Drug Interactions Checker https://www.drugs.com/drug_interactions.php  and copy and paste the results or a link to them in this topic.

 

If I were you, I would decline to taper the benzo (hold on any further reductions) until risperidone has been minimized. It's important to change only one drug at a time, or you won't know where adverse reactions are coming from. If her confusion has increased, it might well be because of the reductions she's made.

 

What dosage of each is she taking now? I would stop tapering to see the effect of the reductions you've already made. Please let us know how she's doing.

 

Further, the anxiolytic action of the benzo may soften withdrawal effects from the risperidone. It's preferable to very gradually taper any of these drugs over months, not weeks, to avoid withdrawal symptoms. See Tips for tapering off Risperdal (risperidone)

 

If she has adverse effects from clorazepam, they will become apparent once she's minimized risperidone.

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy